Alert archive / South Carolina / Wind Advisories in 2020

Wind Advisory 3, NWS Wilmington, NC

October 28, 2020Darlington County, Dillon County, Marlboro County, South Carolina; Bladen County, Robeson County, North Carolina

NWS Wilmington, NC issued this wind advisory at Oct 28, 2020, 3:10 PM EDT for Darlington County, Dillon County, Marlboro County, South Carolina; Bladen County, Robeson County, North Carolina. It took effect at Oct 29, 2020, 10:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2020, 3:10 PM EDT (19:10 UTC)
In effect from
Oct 29, 2020, 10:00 AM EDT
Expired
Oct 29, 2020, 5:54 PM EDT
In force
8 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 102 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WWUS72 KILM 281910
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
310 PM EDT Wed Oct 28 2020

NCZ087-096-SCZ017-023-024-290230-
/O.NEW.KILM.WI.Y.0003.201029T1400Z-201029T2200Z/
Robeson-Bladen-Marlboro-Darlington-Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
and Dillon
310 PM EDT Wed Oct 28 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM EDT THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In South Carolina, Marlboro, Darlington and Dillon 
  Counties. In North Carolina, Robeson and Bladen Counties.

* WHEN...From 10 AM to 6 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

19
3 follow-up statements
581 
WWUS72 KILM 290216
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
1016 PM EDT Wed Oct 28 2020

NCZ087-096-SCZ017-023-024-291100-
/O.CON.KILM.WI.Y.0003.201029T1400Z-201029T2200Z/
Robeson-Bladen-Marlboro-Darlington-Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
and Dillon
1016 PM EDT Wed Oct 28 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM EDT
THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In South Carolina, Dillon, Marlboro and Darlington 
  Counties. In North Carolina, Bladen and Robeson Counties.

* WHEN...From 10 AM to 6 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
449 
WWUS72 KILM 290801
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
401 AM EDT Thu Oct 29 2020

NCZ087-096-SCZ017-023-024-292200-
/O.CON.KILM.WI.Y.0003.201029T1400Z-201029T2200Z/
Robeson-Bladen-Marlboro-Darlington-Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
and Dillon
401 AM EDT Thu Oct 29 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 to 40 
  mph expected.

* WHERE...In South Carolina, Dillon, Marlboro and Darlington 
  Counties. In North Carolina, Bladen and Robeson Counties.

* WHEN...From 10 AM this morning to 6 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
dch
949 
WWUS72 KILM 292154
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
554 PM EDT Thu Oct 29 2020

NCZ087-096-SCZ017-023-024-292300-
/O.CAN.KILM.WI.Y.0003.000000T0000Z-201029T2200Z/
Robeson-Bladen-Marlboro-Darlington-Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
and Dillon
554 PM EDT Thu Oct 29 2020

...WIND ADVISORY IS CANCELLED...

Winds across the area are diminishing this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this wind advisory went out at Oct 28, 11:20 AM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Oct 28, 11:20 AM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1120 AM EDT Wed Oct 28 2020

.SYNOPSIS...
High pressure will continue to bring quiet and mild weather this
evening. The remnants of Zeta will move across the southern
Appalachians Thursday, and a cold front will sweep across the area
early Friday bringing scattered showers. Cooler and drier weather
will arrive on Saturday with a slight chance of showers returning on
Sunday ahead of the next cold front.

&&

.UPDATE...
No major changes with this update. Previous forecast on track.

&&

.NEAR TERM /THROUGH THURSDAY/...
Main concern for the next 36 hours is potential for severe weather
Thursday with the remnants of Zeta moving through the Carolinas.

Quiet weather on tap for today outside some locally dense morning
fog and overcast clouds, but clearing should occur during the mid to
late morning hours and lead to a nice fall day.  Highs today in the
upper 70s to low 80s is a little warmer than average for late
October.

The weather gets more interesting Thursday as the remnants of
tropical system Zeta approach the region. With the influx of the
tropical air mass, warmer temperatures in the low to mid 80s and
increasing dew points into the 70s will increase the humidity factor
will give a more summer feel to the weather.  Chances for rain
increase by mid to late morning and chances for isolated thunder
possible during the afternoon.  An assessment of model soundings
show plenty of moisture and lower instability aloft, however plenty
of lower level speed shear could lead to a damaging wind threat and
a chance for some tornadoes.  While the center of Zeta is progged to
move well to the west of the forecast area, some atmospheric spin
aloft is available.  While all ingredients do not necessarily line
up Thursday late morning and afternoon, there is a non zero chance
for some stronger storms to develop and produce a damaging wind gust
and a few tornadoes.  Now would be a good time to ensure multiple
ways of receiving warnings and be weather aware for Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A cold front over the southern US will follow the remnant low late
Thursday and Thursday night. The area is likely to see breezy winds,
scattered showers, and a slight chance of a thunderstorm with warm
moist air ahead of the front priming the atmosphere with elevated
weak instability. With the approaching front, increased shear, and
low-level wind field primed by the previous remnant low, an isolated
damaging wind gust or brief tornado could be possible. Cold front
pushes through the area by Friday morning as cooler and drier air
rush into the area and keeps temperatures slightly below normal.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Cool and dry air will continue to persist into Saturday with plenty
of sunshine and slightly below normal temperatures. Coastal trough
will develop on Sunday ahead of another strong cold front. Isolated
showers are possible on Sunday afternoon, mainly along the coast
with the weak trough building inland. Strong cold front will move
through the area overnight Sunday into early Monday, bringing a
reinforcing shot of cold air. Strong cold air advection will funnel
into the area and keep temperatures well below-normal; some areas
could remain in the 50s all day. On Monday night, clearing skies
will allow temperatures to fall into the lower 40s or upper 30s.
Some areas could wake up to the first front of the season on Tuesday
morning, but light winds overnight could be enough to limit the
radiational cooling potential. Cooler temperatures will continue
through mid-week, finally ushering in consistent fall-like
weather.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected through the evening hours. An MVFR ceiling
is possible after midnight as return flow begins. Thursday, an
increasing southerly gradient throughout the day, with gusts over 20
knots by afternoon. Look for isolated showers at the end of the
forecast period.

Extended Outlook...Possible MVFR/IFR during the early morning
hrs Thu from ground fog and/or low stratus. For Thu thru Fri,
expect Zeta remnants to push across the Carolinas with rain
likely followed by a CFP and mainly dry wx for the weekend.

&&

.MARINE...
Today through Thursday...Benign sea conditions today with
waveheights on the order of 1 to 2 feet and generally onshore winds
below 10 kts. Conditions worsen tonight into Thursday with the
approach of the remnant Zeta system inland and will lead to an
increase of winds and waves heading into Thursday.  Strong
likelihood of needing a small craft advisory for inexperienced
mariners and smaller vessels navigating the coastal waters Thursday
with seas between 6 and 8 feet and south/southwest winds 15 to 25
kts with gusts to 30 kts at times. Thunderstorms are also a
possibility with locally higher winds and waves, and a potential for
some waterspouts Thursday.

Thursday Night through Sunday... Breezy SW winds over the coastal
waters 20-30 knots will lead to the onset of SCA conditions and seas
building 5-8 feet. Winds will quickly veer, becoming NW by Friday
morning, and northerly at around 20 knots by late afternoon. Seas
will remain elevated through Sat with NE winds 15-20 knots. These NE
surges tend to be slightly stronger than models indicate, so will
keep the possibility of SCA conditions overnight Saturday into early
Sunday. Weak coastal trough will develop on Sunday and lead to the
development of onshore flow, finally bringing a break in potential
SCA conditions. Showers on Sunday will develop ahead of the next
cold front which may bring another round of SCA conditions early
next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...VAO
NEAR TERM...MCK
SHORT TERM...21
LONG TERM...21
AVIATION...43
MARINE...MCK/21
Hazardous weather outlook, Oct 28, 12:06 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1206 PM EDT Wed Oct 28 2020

AMZ250-252-254-256-291615-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1206 PM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small craft advisory conditions likely Thursday into Friday,
possibly continuing into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
291615-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
1206 PM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts 30-35 mph possible across the area late Thursday morning
through the afternoon, with gusts near 40mph possible in northwestern
areas. Marginal risk for some storms to produce damaging wind gusts
and a few tornadoes Thursday into Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 3:11 PM EDTGale WatchILM13 hr
Oct 28, 3:11 PM EDTSmall Craft AdvisoryILM27 hr

Nearby

Wind Advisories in South Carolina, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.